Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 111, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 15, 2008, 3:51 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2008, 3:51 PM MDT (21:51 UTC)
- Expired
- Jul 15, 2008, 4:21 PM MDT
- In force
- 30 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Cheyenne County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:00 PM MDT | HAIL 1 | Dalton, NE | SOME DIME SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 2856 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 152151 SVRCYS NEC033-123-152230- /O.NEW.KCYS.SV.W.0111.080715T2151Z-080715T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 351 PM MDT TUE JUL 15 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA... SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 430 PM MDT * AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DALTON...OR 20 MILES NORTH OF SIDNEY...AND MOVING EAST AT 8 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAMP LAKE BY 410 PM... MILLER AIRSTRIP BY 430 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4160 10266 4126 10262 4133 10301 4150 10301 TIME...MOT...LOC 2151Z 262DEG 7KT 4142 10293 $$ SOWKO
2 follow-up statements
000 WWUS55 KCYS 152205 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 405 PM MDT TUE JUL 15 2008 NEC033-123-152230- /O.CON.KCYS.SV.W.0111.000000T0000Z-080715T2230Z/ CHEYENNE NE-MORRILL NE- 405 PM MDT TUE JUL 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES... AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAMP LAKE...OR 19 MILES NORTH OF SIDNEY...MOVING EAST AT 14 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MILLER AIRSTRIP BY 420 PM... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4160 10266 4126 10262 4133 10301 4150 10301 TIME...MOT...LOC 2205Z 281DEG 12KT 4139 10284 $$ SOWKO
000 WWUS55 KCYS 152221 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 421 PM MDT TUE JUL 15 2008 NEC033-123-152230- /O.CAN.KCYS.SV.W.0111.000000T0000Z-080715T2230Z/ CHEYENNE NE-MORRILL NE- 420 PM MDT TUE JUL 15 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES IS CANCELLED... THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN CANCELLED. ALTHOUGH THE WARNING HAS BEEN CANCELLED...SEVERE STORMS WILL STILL BE POSSIBLE NEAR THE PREVIOUSLY WARNED AREA. THE STORMS IN THE AREA HAVE A HISTORY OF PRODUCING DIME TO QUARTER SIZED HAIL. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4160 10266 4126 10262 4133 10301 4150 10301 TIME...MOT...LOC 2220Z 281DEG 12KT 4138 10277 $$ SOWKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:23 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 15, 1:23 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 123 PM MDT TUE JUL 15 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... CLOUDS WERE JUST STARTING TO DEVELOP EARLY THIS AFTERNOON MAINLY OVER AND NEAR THE SOUTHEAST WYOMING MOUNTAINS. THE MID AND UPPER LEVEL MOISTURE PLUME HAS BEEN PUSHED SOUTH OF THE CWA. HOWEVER...SURFACE DEW POINTS ARE STILL IN THE 50S OVER MUCH OF THE PANHANDLE. SHORTWAVE TROUGH SHOWN BY MOST MODELS OVER CENTRAL WYOMING AT 18Z STILL NOT READILY APPARENT. AT 12Z...PRECIPITABLE WATER VALUES FROM AREA RAOBS WERE ABOUT A TENTH OF AN INCH GREATER THAN THAT AT 12Z MONDAY. AS OF 19Z...LAPS PLOTS INDICATE THAT THE LIFTED INDICES WERE NEARLY -4C OVER THE PANHANDLE AND CAPE VALUES WERE OVER 1000 J/KG FROM KCDR TO KSNY. THE SHORTWAVE TROUGH ALONG WITH SOME WEAK SURFACE FORCING SHOULD BE ENOUGH TO DEVELOP AT LEAST ISOLATED THUNDERSTORMS WHICH WILL CONTINUE THROUGH SUNSET. MOST OF ANY STORMS THAT FORM IN SOUTHEAST WYOMING WILL BE HIGH BASED...WHILE THOSE OVER AT LEAST THE EASTERN PANHANDLE WILL BE STRONGER WITH EVEN SOME HAIL AND HEAVY RAIN POSSIBLE. THE MOISTURE ABOVE 600 MB INCREASES FOR WEDNESDAY AND WEDNESDAY NIGHT WITH PRECIPITABLE WATER VALUES APPROACHING AN INCH OVER THE EAST PART OF THE CWA. THE COVERAGE OF STORMS SHOULD BE SLIGHTLY GREATER ON WEDNESDAY AFTERNOON AND EVENING WITH HIGH BASED STORMS IN WYOMING AND MORE SUBSTANTIAL STORMS POSSIBLE IN THE PANHANDLE. MODELS FAIRLY CLOSE FOR THIS PART OF THE FORECAST. .LONG TERM...THURSDAY THROUGH TUESDAY... CONSENSUS IS TO FOLLOW MORE CLOSELY THE 00Z ECMWF AND SIMILAR GFS ENSEMBLE MEAN FOR LATER THIS WEEK THROUGH EARLY NEXT WEEK. THAT SCENARIO KEEPS A BROAD RIDGE ALOFT CENTERED OVER THE DESERT SOUTHWEST THROUGH THE WEEKEND AND THE JET STREAM OVER SOUTHERN CANADA. THE PAST FEW OPERATIONAL GFS RUNS MOVE A MUCH DEEPER SHORTWAVE TROUGH ACROSS THE NORTHERN ROCKIES ON SATURDAY AND IS NOW TRENDING ABOUT 6 HOURS SLOWER. THE 00Z ECMWF HAS THE UPPER LEVEL HIGH OVER THE WESTERN U.S. FURTHER NORTH THAN THE 12Z GFS. BOTH MODELS RAISE HEIGHTS ALOFT OVER THE WESTERN U.S. EARLY NEXT WEEK...WITH THE 12Z GFS MORE AMPLIFIED AND FURTHER WEST. THE SURFACE FRONT GENERALLY WILL PARALLEL THE FLOW ALOFT THROUGH THE WEEKEND...BUT MODELS ALL BRING A FRONT AT LEAST BRIEFLY THROUGH MUCH OF THE CWA BY THURSDAY MORNING AND AGAIN SATURDAY NIGHT. THE 500 MB TO 300 MB LAYER MOISTURE INCREASES FURTHER ON THURSDAY AND REMAINS OVER THE EAST PART OF THE CWA FOR FRIDAY AND PERHAPS EVEN SATURDAY. WILL INCREASE POPS OVER THE CWA THURSDAY AFTERNOON AND EVENING AND AGAIN ON FRIDAY. WITH PRECIPITABLE WATER VALUES OVER AN INCH THOSE DAYS AND EXPECTED SLOW STORM MOVEMENT FOR THURSDAY IT STILL LOOKS POSSIBLE THAT THE STORMS WILL PRODUCE HEAVY RAINFALL. BUFKIT RAOBS FOR KSNY INDICATE THAT A VERY MOIST AND UNSTABLE AIRMASS FOR THURSDAY WITH CAPE VALUES APPROACHING 3000 J/KG. THE FRONTAL BOUNDARY AND A SHORTWAVE TROUGH OVER THE REGION FOR THURSDAY WILL HELP WITH THE STORM FORMATION AND GREATER STORM COVERAGE. AS HEIGHTS ALOFT RISE OVER THE CWA...THE MOISTURE DECREASES OVER THE CWA AND STORM CHANCES LOWER FOR SUNDAY THROUGH NEXT TUESDAY. TEMPERATURES WILL BE NEAR OR JUST ABOVE NORMAL VALUES FOR THURSDAY THROUGH NEXT TUESDAY AND WILL VARY ON THE CLOUD COVER AND SOME COLD AIR ADVECTION FOR THURSDAY AND FRIDAY AND AGAIN ON SUNDAY. && .AVIATION... VFR CONDITIONS WILL BE OVER THE CWA THROUGH WEDNESDAY NIGHT. AN ISOLATED COVERAGE OF HIGH BASED STORMS BETWEEN 21Z AND 02Z EAST OF THE LARAMIE RANGE WILL PRODUCE BRIEF AND LOCAL ERRATIC WIND GUSTS TO 40 KNOTS. THE STORM COVERAGE AND INTENSITY WILL BE GREATER AT KSNY DURING THAT TIME. STORM COVERAGE WILL BE SLIGHTLY MORE FOR WEDNESDAY AFTERNOON AND EVENING. && .FIRE WEATHER... VERY WARM AND DRY CONDITIONS WILL BE OVER THE CWA ALONG AND WEST OF INTERSTATE 25 THROUGH EARLY THIS EVENING. THE WINDS ARE LIGHTER THAN THOSE OF MONDAY...WITH KRWL GUSTING TO AROUND 20 MPH EARLY THIS AFTERNOON. WEDNESDAY WILL AGAIN BE VERY WARM...BUT THE SURFACE RELATIVE HUMIDITIES WILL BE GREATER. IN ADDITION...THERE WILL BE MORE THUNDERSTORMS THAN THIS AFTERNOON AND EVENING...BUT BASES WILL BE LOWER REDUCING THE RISK OF DRY THUNDERSTORMS WITH LIGHTNING AND WIND GUSTS. THE AREAS WHERE THE FUELS ARE DRY WILL EITHER SEE LESS STORM COVERAGE...CARBON COUNTY...OR A BETTER LIKELIHOOD OF WETTING RAIN FROM STORMS...THE NEBRASKA PANHANDLE. SO WILL HOLD OFF ON THE ISSUANCE OF A FIRE WEATHER WATCH AT THIS TIME. STILL A CONCERN FOR WEDNESDAY AFTERNOON AND EARLY EVENING...BUT WILL LET LATER SHIFTS TAKE A LOOK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND
Hazardous weather outlook, Jul 15, 9:55 AM MDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 955 AM MDT TUE JUL 15 2008 WYZ061-062-065-066-069-070-161100- SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-LARAMIE RANGE- CHEYENNE FOOTHILLS-PINE BLUFFS- 955 AM MDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS THURSDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ059-060-063-064-067-068-161100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SNOWY RANGE-NORTH LARAMIE RANGE-PLATTE- GOSHEN- 955 AM MDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT AN ISOLATED COVERAGE OF THUNDERSTORMS WILL DEVELOP OVER THE WESTERN NEBRASKA PANHANDLE AROUND MID AFTERNOON. THE ACTIVITY WILL MOVE TO THE EAST AT 20 MPH AND WILL CONTINUE UNTIL SUNSET. MOST OF THE STORMS WILL PRODUCE BRIEF AND LOCAL WIND GUSTS TO 45 MPH...LIGHTNING AND ONLY LIGHT RAIN. OVER CHEYENNE COUNTY...THE ATMOSPHERE WILL BE MORE MOIST AND UNSTABLE THAN THE REST OF THE PANHANDLE. IN THAT AREA...THERE WILL BE MORE NUMEROUS AND STRONGER STORMS. THE STORMS IN CHEYENNE COUNTY WILL PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED MAINLY LATE DAY THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:25 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Sioux | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.